Alert archive / West Virginia / High Wind Watches in 2018
High Wind Watch 1, NWS Charleston, WV
NWS Charleston, WV issued this high wind watch at Feb 28, 2018, 3:25 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 1, 2018, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2018, 3:25 PM EST (20:25 UTC)
- In effect from
- Mar 1, 2018, 10:00 PM EST
- Expired
- Mar 1, 2018, 10:20 AM EST
- In force
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS71 KRLX 282025 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 325 PM EST Wed Feb 28 2018 WVZ523-526-010430- /O.NEW.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 325 PM EST Wed Feb 28 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... The National Weather Service in Charleston has issued a High Wind Watch, which is in effect from Thursday evening through late Friday night. * WINDS...Northwest 30 to 45 mph with gusts up to 60 mph. * TIMING...Thursday night through early Friday night * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
612 WWUS71 KRLX 010224 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 924 PM EST Wed Feb 28 2018 WVZ523-526-011030- /O.CON.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 924 PM EST Wed Feb 28 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WINDS...Northwest 30 to 45 mph with gusts up to 60 mph. * TIMING...Thursday night through early Friday night * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
840 WWUS71 KRLX 010827 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 327 AM EST Thu Mar 1 2018 WVZ516-518-520-522-524-525-011630- /O.NEW.KRLX.WI.Y.0001.180301T2300Z-180302T2200Z/ Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Southeast Pocahontas-Northwest Randolph- Including the cities of Beckley, Meadow Bridge, Richwood, Marlinton, and Elkins 327 AM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST FRIDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from 6 PM this evening to 5 PM EST Friday. * TIMING...Early this evening through Friday afternoon. * WINDS...Northwest 25 to 30 mph with gusts up to 50 mph. * IMPACTS...Strong winds may bring down small limbs and some weakly rooted trees. Isolated power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 35 mph are expected or gusts of 46 mph to 57 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WVZ523-526-011630- /O.CON.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 327 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... * WINDS...Northwest 30 to 40 mph with gusts up to 60 mph. * TIMING...Tonight through Friday afternoon. * IMPACTS...Strong winds may bring down large limbs and some trees. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
131 WWUS71 KRLX 011520 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1020 AM EST Thu Mar 1 2018 WVZ523-526-012330- /O.UPG.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/ /O.NEW.KRLX.HW.W.0001.180302T0300Z-180303T0600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1020 AM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST SATURDAY... The National Weather Service in Charleston has issued a High Wind Warning, which is in effect from 10 PM this evening to 1 AM EST Saturday. The High Wind Watch is no longer in effect. * WINDS...Northwest 20 to 40 mph with gusts up to 60 mph, especially on higher ridge lines. * TIMING...Tonight through Friday afternoon. * IMPACTS...Strong winds may bring down large limbs and some trees. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WVZ516-518-520-522-524-525-012330- /O.CON.KRLX.WI.Y.0001.180301T2300Z-180302T2200Z/ Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Southeast Pocahontas-Northwest Randolph- Including the cities of Beckley, Meadow Bridge, Richwood, Marlinton, and Elkins 1020 AM EST Thu Mar 1 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST FRIDAY... * TIMING...Early this evening through Friday afternoon. * WINDS...Northwest 25 to 30 mph with gusts up to 50 mph. * IMPACTS...Strong winds may bring down small limbs and some weakly rooted trees. Isolated power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 35 mph are expected or gusts of 46 mph to 57 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ MZ
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Feb 28, 1:03 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 28, 1:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Charleston WV 103 PM EST Wed Feb 28 2018 .SYNOPSIS... Warm front advances into the region by tonight with rain showers. Cold front passes Thursday night. High pressure Saturday and Sunday. Another cold front Monday night/Tuesday. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM Wednesday... Overall goal today was trying to trend towards a more deterministic forecast with POPs as high res models begin to latch on to individual waves driven by ripples aloft today into tonight and then surface boundaries tomorrow. Kept highest POPs near 100 percent, but dropped lower end of POPs into the isolated to scattered range based on a consensus of high res models. Have an area of likely POPs entering from the west late today -- this is the area of showers currently moving through southern Indiana. Models generally show this falling apart some as it moves in, so kept highest POPs along and west of the Ohio River. Attention then turns to 80-100 POPs with the warm front lifting through and occluding as a cold front catches up to it late Thursday. In the warm sector Thursday did include some isolated thunder. Have doubts about cloud cover limiting instability, but thunder was in the previous forecast and SPC has general thunder across the region, so opted to lean toward forecast consistency. Temperature wise, have some sunshine across the north today, with temps climbing into the 60s. Expect a mild night tonight, with lows in the 40s to around 50. Southerly flow on Thursday will help bump temps back up into the 50s and 60s despite clouds and precipitation. Blended ECMWF MOS into previous forecast, with only minimal changes to highs and lows. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 215 AM Wednesday... Models showing a warm front pushing northward across the area on Thursday, followed by a cold front Thursday evening. There is some concern that some instability could build between the fronts, allowing for some heavy rainfall in convection over the mountains and southern coal fields. With the wet ground, will have to keep an eye on this system. Cooler air will move in behind the front for late Thursday night into Friday. Models vary considerably on the timing of the coldest 850 mb air. This will effect the efficiency of upslope snow timing with the deeper moisture, and therefore the snow accumulation amounts. Will stay on the conservative side for now, but the higher elevations have the potential for more snow than forecast. Models showing a very strong pressure gradient behind the front that will lead to strong winds, especially in the higher elevations of the mountains Thursday night into Friday. Winds may be strong enough for a wind advisory in the higher elevations. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 215 AM Wednesday... A high pressure system will provide dry weather for Saturday and Sunday. Models are in decent agreement with a cold front moving through for Monday night or Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 100 PM Wednesday... Overall trend will be for decreasing flight conditions through the TAF period. Have mainly VFR into this evening with some light rain showers on the increase. Then have a drop into MVFR and finally IFR at most sites overnight into Thursday. Wind will generally be out of the south, a bit more SW today, becoming more SE tonight into Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H L L H H M M L HTS CONSISTENCY H M L H H H H L H H H M BKW CONSISTENCY H H H M M M M M M L H L EKN CONSISTENCY H H H H H H H M H H H L PKB CONSISTENCY H H H H H M H H M M H M CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z THURSDAY... IFR in rain or snow showers in the mountains Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/MZ NEAR TERM...MZ SHORT TERM...RPY LONG TERM...RPY AVIATION...MZ
Hazardous weather outlook, Feb 28, 2:46 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 246 AM EST Wed Feb 28 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-010800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour- 246 AM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ520-522-523-526-010800- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 246 AM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms could develop with a cold front Thursday afternoon and evening. With the ground still very wet from previous rainfall, localized flooding could be an issue. Strong winds are expected behind a cold front Thursday night and Friday. A wind advisory may be needed. Although there is still uncertainty, there is the possibility of needing an advisory for accumulating snow in the higher elevations late Thursday night into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ524-010800- Southeast Pocahontas- 246 AM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms could develop with a cold front Thursday afternoon and evening. With the ground still very wet from previous rainfall, localized flooding could be an issue. Strong winds are expected behind a cold front Thursday night and Friday. A wind advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024>026-033-034-515>519-521-525-010800- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Northwest Randolph- 246 AM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms could develop with a cold front Thursday afternoon and evening. With the ground still very wet from previous rainfall, localized flooding could be an issue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Wind Watches in West Virginia, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.